U.S. doctors online nowAsk doctors free
CA
A 25-year-old male asked:

Can geodon (ziprasidone) withdrawal cause schizophrenia?

4 doctor answers7 doctors weighed in
Dr. Carlos Satulovsky
Psychiatry 29 years experience
No. It was there: Or not, schizophrenia or psychosis are precisely what was being treated with geodon, (ziprasidone) in most cases. It is like believing that "withdrawal" of ibuprofene causes the headaches (when used to treat headaches, for example). The absence of the med taking care of a problem may unmask the symptom, which comes back. Anyway, you should ask your dr for a diagnosis of precision in your particular case. Best, .
Dr. Alvin Lin
Geriatrics 31 years experience
No: Stopping an antipsychotic will not cause the problem it was intended to treat. However, it may allow that problem to manifest itself (again). For instance, let's say that you're prescribed Geodon (ziprasidone) to treat bipolar disorder. If you don't already have schizophrenia, stopping Geodon (ziprasidone) will not cause you to develop schizophrenia. But stopping medication may allow symptoms to manifest ; be misunderstood.
Dr. Theresa-Ann Clark
Family Medicine 25 years experience
No: If someone is taking Geodon (ziprasidone) for schizophrenia, it acts to alleviate schizophrenic symptoms. So if the medication is stopped and it has controlled psychotic symptoms (like hearing voices) , these are likely to return. Commonly people stop antipsychotics misunderstanding that it is the medication controlling symptoms. The cause of schizophrenia is in part genetic but the cause is not clear.
Dr. Alan Ali
Dr. Alan Alianswered
Psychiatry 33 years experience
Geodon (ziprasidone): If it was prescribed to treat schizophrenia, stopping the medicine can cause relapse into psychotic state.
Last updated May 28, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.